Kentucky, 2023

Flash Flooding in Kentucky, August 27, 2023

August 27, 2023 · NWS PAH · 3 events in 3 counties and zones

A small thunderstorm complex over the Pennyrile region of western Kentucky slowed down and intensified during the morning. A very well-defined and slow-moving mesoscale convective vortex over southeast Missouri drifted off to the southeast through the morning hours, tracking into western Kentucky by midday.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A small thunderstorm complex over the Pennyrile region of western Kentucky slowed down and intensified during the morning. A very well-defined and slow-moving mesoscale convective vortex over southeast Missouri drifted off to the southeast through the morning hours, tracking into western Kentucky by midday. This system interacted with a very moist and modestly unstable air mass, resulting in heavy rainfall and isolated flash flooding. Precipitable water values remained very high, with values of 2.0 to 2.25 inches characteristic of a deeply tropical air mass. One person drowned as a result of floodwaters in west-central Christian County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 27, 1:11 AM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 27, 1:11 AM CST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
211 AM CDT Sun Aug 27 2023

.SHORT TERM...(Today through Tuesday night)
Issued at 211 AM CDT Sun Aug 27 2023

A mid-level disturbance will slip south and east across the Quad
State today. As it does so it will encounter a moisture-laden air
mass with precipitable water values around 2.25". Forcing
associated with the disturbance and the copious moisture will
combine to produce widespread showers and a few thunderstorms.
Low-level and mid-level lapse rates are weak and cloud cover will
severely limit heating across the region today. Therefore,
instability will be lacking for any robust thunderstorms. However,
the showers should be prolific rain-producers and WPC's QPF
through early this evening has roughly 1-3" over the southwest
half of the region. The high end may be a bit high given the lack
of instability, but 1-2" will be a good bet over much of that
region.

As for the details, the area of showers near the confluence of the
Ohio and Mississippi as of 07Z will rotate north into southern
Illinois through daybreak, as another area near the STL Metro
rotates southward. All of the activity will then push southeast
out of the region this afternoon and early evening. There will be
a northeast edge to the rainshie143ld today, but not real
confident in where that will be. At this time, it looks like areas
along and north of I-64 should remain dry, but most of the Tri
State area could remain dry as well. The heaviest rain will be
over far southeast Missouri.

Weak northwest flow aloft and surface high pressure will then keep
the region dry and much cooler tonight through Tuesday night.
Highs will mostly be in the lower 80s today through Tuesday, and
lows will start out near normal tonight and then drop well below
normal for Monday night and Tuesday night. Temperatures Tuesday
morning will be in the upper 50s over much of the region.

.LONG TERM...(Wednesday through Saturday)
Issued at 211 AM CDT Sun Aug 27 2023

The forecast from Wednesday through next Sunday is dry.

The combination of surface high pressure and weak northwest flow
aloft will keep the area cooler than normal with relatively low
humidity through Thursday. The 00Z guidance is in good agreement
in keeping a tropical system well southeast of the Quad State, but
its closest proximity Wednesday and Thursday could lead to some
enhanced northeasterly winds, especially over west Kentucky.

High pressure aloft will build over the Quad State heading into
next weekend, and winds will become southerly on Saturday. The
combination of subsidence under the building ridge and increasing
low-level moisture will lead to a significant uptick in heat and
humidity as we go through next weekend. Temperatures should reach
normal levels Saturday and climb into the lower 90s by next
Sunday. At this time, it appears that heat indices Sunday will
remain below 100 degrees. Although it will feel quite hot, it will
be well below the disgusting conditions of the past week.

&&

.AVIATION...
Issued at 1202 AM CDT Sun Aug 27 2023

Showers and a few storms will continue to be commonplace across
southeast MO, southern IL and west KY through a good chunk of this
period. After about 09Z, KMVN, KOWB and KEVV should be north of the
main area of rain. Low cigs will be most likely over southeast MO
and possibly far west KY, although ongoing convection has lowered
them at KMVN attm. There will be pockets of heavier rain from time
to time overnight which will also lower cigs and vsbys in other
locations. If MVFR cigs become established over parts of southeast
MO and west KY, it will likely be early afternoon before they rise
to VFR.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DRS
LONG TERM...DRS
AVIATION...CW
Hazardous weather outlook, Aug 27, 1:16 AM CST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
216 AM CDT Sun Aug 27 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
216 AM CDT Sun Aug 27 2023 /316 AM EDT Sun Aug 27 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Widespread showers and scattered thunderstorms over much of
southeast Missouri, southern Illinois, and west Kentucky today
will bring the potential for heavy rainfall and some isolated flash
flooding. The heaviest rains will be over far southeast Missouri
this morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Reports of any heavy rainfall and flooding would be greatly
appreciated today.

DRS

The radar

The Ft Campbell radar (KHPX), 68 km away, was scanning. The volume nearest the first event began at 11:32 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Caldwell

When
August 27, 5:30 AM CST to 10:30 AM CST
Where
Caldwell County, 2 mi SW of Princeton to 2 mi NW of Princeton
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.099, -87.896

Several roads were flooded in Princeton.

Flash Flood, Christian

When
August 27, 8:30 AM CST to 10:00 AM CST
Where
Christian County, Herndon to Fidelio
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.730, -87.570

Numerous roads were flooded throughout the county. Water was over a number of state roads, including Kentucky Routes 1453, 115, 1026, 1663, 1386, 164, and 272. A vehicle carrying five occupants (4 juveniles and an adult female) went into chest high water near the intersection of Buffalo Rd and Gracey Sinking Fork Rd. A rescue operation was performed, removing all of the occupants from the vehicle. The 68-year-old female driver was found to have died as a result of drowning.

Flash Flood, Todd

When
August 27, 11:00 AM CST to 12:00 PM CST
Where
Todd County, Guthrie to 2 mi W of Guthrie
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.650, -87.170

Water was over roadways in Guthrie and Trenton.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Christian2023-08-2768FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126965, 1126968, 1126970.